Alert archive / Montana / Lake Wind Advisories in 2017
Lake Wind Advisory 3, NWS Missoula, MT
NWS Missoula, MT issued this lake wind advisory at Aug 4, 2017, 6:53 PM MDT for Flathead County, Lake County, Sanders County, Montana. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Aug 4, 2017, 6:53 PM MDT (00:53 UTC)
- Expired
- Aug 5, 2017, 9:00 AM MDT
- In force
- 14 hr
- Issued by
- NWS Missoula, MT
Counties Flathead County, MT, Lake County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 0.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 29 J/kg
- Mixed-layer CIN
- -98 J/kg
- Mixed-layer LCL
- 3059 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
430 WWUS75 KMSO 050053 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 653 PM MDT Fri Aug 4 2017 MTZ003-051500- /O.NEW.KMSO.LW.Y.0003.170805T0053Z-170805T1500Z/ Flathead/Mission Valleys- 653 PM MDT Fri Aug 4 2017 ...LAKE WIND ADVISORY IN EFFECT UNTIL 9 AM MDT SATURDAY FOR FLATHEAD LAKE... The National Weather Service in Missoula has issued a Lake Wind Advisory for Flathead Lake...which is in effect until 9 AM MDT Saturday. * Impacts/Timing: Increasing north winds tonight behind the cold front will lead to enhanced wave action across the lake this evening and overnight. Turbulent conditions are likely to persist into Saturday morning as winds slowly subside. * Winds: Northerly sustained at 12 to 20 mph with gusts to 35 mph this evening. * Wave heights: Two to three foot waves are expected to develop over open water over the middle of Flathead Lake and across the southern shore later this evening, persisting overnight until Saturday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Lake Wind Advisory indicates that winds will cause rough chop on area lakes. Small boats will be especially prone to capsizing. Note...The experimental wave height forecasts are representative of the mid lake waters and downwind shores. Wave heights may be significantly less on upwind shores. && $$
2 follow-up statements
030 WWUS75 KMSO 050937 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 337 AM MDT Sat Aug 5 2017 MTZ003-051500- /O.CON.KMSO.LW.Y.0003.000000T0000Z-170805T1500Z/ Flathead/Mission Valleys- 337 AM MDT Sat Aug 5 2017 ...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT THIS MORNING FOR FLATHEAD LAKE... The National Weather Service in Missoula has issued a Lake Wind Advisory for Flathead Lake...which is in effect until 9 AM MDT Saturday. * Impacts/Timing: Gusty north and east winds continue due to a strong cold front, bringing choppy lake conditions particularly to the west and south portions of the lake. Turbulent conditions are forecast to persist through the morning as winds slowly subside. * Winds: North and east sustained at 12 to 20 mph with gusts to 35 mph. * Wave heights: Two to three foot waves are expected over open water over the middle of Flathead Lake and across the south and west shores, persisting through the morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Lake Wind Advisory indicates that winds will cause rough chop on area lakes. Small boats will be especially prone to capsizing. Note...The experimental wave height forecasts are representative of the mid lake waters and downwind shores. Wave heights may be significantly less on upwind shores. && $$
588 WWUS75 KMSO 051431 NPWMSO URGENT - WEATHER MESSAGE National Weather Service Missoula MT 831 AM MDT Sat Aug 5 2017 MTZ003-051545- /O.EXP.KMSO.LW.Y.0003.000000T0000Z-170805T1500Z/ Flathead/Mission Valleys- 831 AM MDT Sat Aug 5 2017 ...LAKE WIND ADVISORY WILL EXPIRE AT 9 AM MDT THIS MORNING FOR FLATHEAD LAKE... $$
What forecasters said that day
The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this lake wind advisory went out at Aug 4, 2:18 PM MDT, 4 hours 35 minutes earlier.
Area forecast discussion, Aug 4, 2:18 PM MDT, 4 hours 35 minutes before
Area Forecast Discussion National Weather Service Missoula MT 218 PM MDT Fri Aug 4 2017 .DISCUSSION...An unstable atmosphere is developing over north central Idaho and western Montana late this afternoon, and should temporarily further help mix out some of the valley smoke. The atmosphere is becoming moist and unstable enough over western Montana, mainly north and east of Missoula, to support a few late afternoon showers but very little precipitation. A weather disturbance and cold front will cross the Continental Divide westward and shift south across western Montana this evening, causing increasing winds. Significant waves are expected to develop on larger lakes, such as Flathead Lake, into the evening. This cold front and upper level weather disturbance will also further moisten the atmosphere, mainly over northwest Montana (again, mainly north and east of Missoula) and support a few showers through much of the night. This same weather disturbance will linger over mainly southwest Montana on Saturday, with isolated afternoon showers or even a thunderstorm possible south and east of Missoula to the Continental Divide. North Central Idaho and Lemhi County, ID will remain largely unaffected by the cold front and weather disturbance, so status quo is generally expected through Saturday. High pressure will return Sunday into Monday with near normal temperatures and dry conditions. However, this will also mean that area fires will again cause an increase in smoke settling into valleys across the Northern Rockies. High pressure will generally be the controlling influence into next week with near normal temperatures. The difference being that a northwest flow aloft may again direct weak weather disturbances southeastward across mainly western Montana and possibly support isolated afternoon and evening showers and thunderstorms. && .AVIATION... Starting this afternoon, a Canadian cold front will bring increasing north winds to area terminals, especially KGPI and KMSO. Behind the front, the winds will shift to a more easterly direction overnight. Ahead of this front, a few showers and isolated thunderstorms will be possible in the late afternoon and evening, mainly along the Continental Divide and north and east of KMSO. Winds are expected to start increasing around 05/0000Z at KGPI, and around 05/0600Z for KMSO. Gusty winds of 20-25 kts will be associated with this cold front. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
Nearby
Lake Wind Advisories in Montana, 2017Every lake wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.